Hypoglycemia, or low blood glucose (blood sugar), is a common complication that can occur with diabetes. The challenge for parents of children with type 1 diabetes is to know how to detect the symptoms of hypoglycemia and effectively treat it. This article addresses both those considerations.
But first, it's important to have a solid understanding of hypoglycemia. EndocrineWeb has a comprehensive article series on this complication—and we invite you to read them to learn more. Below is a selection of hypoglycemia resources to get you started:
Hypoglycemia occurs when your child's blood glucose levels fall below his or her target range. Target ranges are determined by your child's doctor and are unique to each child. For instance, your child may feel fine with a blood glucose reading of 70, but another child could show hypoglycemia symptoms with a reading slightly above 70.1 Knowing your child's target range and ensuring his or her blood glucose level stays within it is the main objective.
If hypoglycemia isn't detected early on, it can cause serious problems, such as seizure or loss of consciousness.
So what can you do to prevent your child's hypoglycemia from becoming a potentially serious problem? First and foremost, you should understand the symptoms. These include:
Make sure that you, your family, and your child can identify the most common hypoglycemia symptoms.
You should talk with your doctor for specific recommendations on how to treat your child if he or she experiences an episode of hypoglycemia. But, generally, if your child has a low blood glucose meter reading and is showing hypoglycemia symptoms, the goal is to get your child's blood glucose level back into a healthy range.
To do this, give your child 7-15 grams of carbohydrates (depending on their age and weight) in food or a ½ cup of a sugary drink. Glucose tablets, full-sugar (as in not diet) juice and soft drinks, and hard candy are good options. It may take 15-20 minutes for blood glucose to rise. If your child's blood glucose readings are still low after that time, give your child another serving of rapid acting carbohydrate.
You Can't Prevent Hypoglycemia, So Be Prepared
Always be prepared for the possibility that your child may experience hypoglycemia. Keep your pantry fully stocked with full-sugar food, beverages, and glucose tablets. Make sure your child has glucose tablets with him or her at all times—during school, sports practices, extracurricular activities, and slumber parties.
In the event that your child loses consciousness from severe hypoglycemia, call for emergency help and give your child an injection of glucagon—do not inject insulin. Glucagon is a hormone that triggers the rapid release of sugar into the blood. Make sure you have multiple glucagon emergency kits—one for your home, car, and your child's school.
Regulating your child's blood glucose levels during the night can be a tightrope walk, so to speak. The key is to inject the right amount of insulin at the right time to ensure that your child maintains a healthy blood glucose level throughout the night. When blood glucose levels fall too low during the night, nighttime hypoglycemia may occur.
Nighttime hypoglycemia—or hypoglycemia that occurs when your child is asleep—is characterized by night sweats, headaches, and nightmares.
There are a number of things that can trigger nighttime hypoglycemia. Increased exercise (which you can read more about in our article about physical activity and type 1 diabetes) can make the insulin your child takes more effective, meaning he or she may not need as much at meals and overnight.
With any change to your child's schedule, it is important that more blood glucose testing occurs, especially overnight. This will help identify how to adjust the insulin in order to reduce the risk of hypoglycemia.
The best defense against hypoglycemia is diligent blood glucose monitoring in order to identify how the many variables in the day affect your child's blood glucose level. But the fact remains that all children with type 1 diabetes—even those with the most vigilant of parents—will likely experience hypoglycemia at some point. But if you know the symptoms and are prepared for the possibility of an episode, your child will make a quick recovery.